Fallan Kurek, from Tamworth in the UK, collapsed on her stairs at her home after turning blue and struggling to breathe.
The teaching assistant was taken to Good Hope Hospital with parents Brian and Julia at her side on 11 May. However, after three days in intensive care she was pronounced brain dead on May 14.
Her cause of death was recorded as pulmonary embolism on her lung, which doctors said was brought on by a blood clot. Her devastated parents say doctors said it was caused by the contraceptive pill she had been taking for just 25 days.
"We felt angry when they first mentioned it could be the pill." said her mother. "She was only on it to regulate her periods. I couldn't believe nobody had said the Pill could do this. It should say it on the pack – that they can kill – and the label."
After just three weeks of taking , she began suffering with breathlessness and pains in her legs and ribs. She had been prescribed Rigevidon by her GP to regulate her periods.
Soon after she suffered what she thought was a panic attack while out with her parents. She was subsequently taken to the Sir John Peel Hospital for a check-up.
"They said everything was fine... we thought nothing more of it, she still said she had this little niggling pain, but it wasn’t bothering her too much," Ms Kurek said.
Four days later, Fallan told her parents that she felt fine but after becoming breathless, she collapsed half way down the stairs.
Her mother described what happened when the paramedics arrived to treat her: "While they were working on her someone came in to talk to me and asked me whether there was any heart problems in the family, or if Fallan had taken drugs – definitely not.
"The third question was, ‘Is she on the pill?’ I said, ‘Yes, is that relevant?’ He said, ‘We know what it is’ and off he went. Brian and I just looked at each other - we couldn’t believe it."
After she was rushed to hospital, a scan revealed that Fallan had a large clot on her lung, causing the right side of her heart to become inflamed, ITV reported.
An inquest into her death will be conducted by the South Staffordshire coroner in the coming months.
Her mother hopes sharing Fallan’s story will raise awareness about potentially fatal symptoms of blood clots and taking the pill.
The Medicines and Healthcare products Regulatory Agency insists the pill is safe and that women should continue to take it.